South Dakota, 2013

Damaging Winds in South Dakota, July 25, 2013

July 25, 2013 · NWS UNR · 2 events in 2 counties and zones

A severe thunderstorm produced wind gusts near 75 mph over portions of central Meade County. Outflow winds reached Rapid City, where gusts near 70 mph were recorded.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced wind gusts near 75 mph over portions of central Meade County. Outflow winds reached Rapid City, where gusts near 70 mph were recorded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 24, 9:27 PM MST, 4 hours 35 minutes earlier.

Area forecast discussion, Jul 24, 9:27 PM MST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1027 PM MDT WED JUL 24 2013

.UPDATE...
ISSUED AT 823 PM MDT WED JUL 24 2013

ISOLATED CONVECTION FROM NERN WY THROUGH THE BLKHLS HAS PRETTY
MUCH DISSIPATED WITH LOSS OF INSOLATION. FOCUS TURNS TO
CONVECTIVE COMPLEX CURRENTLY RACING SEWD THROUGH ERN MT. THIS
ACTIVITY SHOULD ENTER INTO OUR NWRN ZONES AROUND MIDNIGHT SO HAVE
BOOSTED POPS IN THAT AREA...WHILE REDUCING POPS SLIGHTLY FURTHER
SOUTH. NOT MUCH INSTABILITY CURRENTLY OVER NWRN SD SO AM NOT
EXPECTING TOO MUCH IN THE WAY OF SVR STORMS.

&&

.SHORT TERM...THIS EVENING THROUGH THURSDAY NIGHT
ISSUED AT 216 PM MDT WED JUL 24 2013

UPPER LEVEL ANALYSIS SHOWS BROAD RIDGING OVER THE
WESTERN CONUS...WITH NORTHWEST FLOW ACROSS THE CWA. NEXT WAVE IS
PUSHING IN FROM THE SOUTHWEST. SURFACE MAP HAS LOW OVER NORTHWEST
COLORADO...AND HIGH PRESSURE CURRENTLY OVER WESTERN SOUTH DAKOTA.
WINDS ACROSS THE AREA ARE VARIABLE UNDER MOSTLY SUNNY SKIES. A FEW
CUMULUS CLOUDS HAVE POPPED UP OVER THE HILLS AND ACROSS SOUTH CENTRAL
SOUTH DAKOTA...RESULTING IN A COUPLE SMALL BLIPS ON THE RADAR.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE INTO
NORTHEASTERN WYOMING...SOUTHWESTERN SOUTH DAKOTA...AND THE SOUTHERN
HILLS THIS EVENING AS THE SHORTWAVE APPROACHES THE AREA. BEST CAPE
IS ACROSS SOUTH CENTRAL SOUTH DAKOTA...BUT THERE IS STILL AROUND
2000 J/KG SB CAPE ACROSS THE SOUTHWEST CWA...CO-LOCATED WITH THE
STRONGEST Q-VECTOR CONVERGENCE AHEAD OF THE SHORTWAVE. WITH 0-6KM
SHEAR OF 40-50 KTS...STORMS THAT DEVELOP HAVE THE POTENTIAL OF
BECOMING SEVERE. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO SPREAD
NORTH AND EASTWARD OVER THE AREA TONIGHT. LOWS WILL BE MAINLY IN THE
60S...WITH 50S IN THE HILLS.

SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THURSDAY. A CANADIAN
LOW PRESSURE SYSTEM WILL THEN DRAG A COLD FRONT THROUGH THE NORTHERN
PLAINS...PUSHING THE PRECIP SOUTHWARD THROUGHOUT THE DAY. ALTHOUGH
SHEAR WILL NOT BE AS STRONG...WOULD NOT RULE OUT AN ISOLATED SEVERE
STORM. TEMPERATURES MAY BE A LITTLE TRICKY WITH THE FRONT MOVING
THROUGH...BUT HIGHS WILL RANGE FROM THE UPPER 70S TO UPPER
80S...COOLER IN THE NORTH. LOWS THURSDAY NIGHT WILL BE MAINLY IN THE
50S...AND SOME AREAS OF THE HILLS MAY DROP INTO THE 40S.

&&

.LONG TERM...FRIDAY THROUGH WEDNESDAY
ISSUED AT 216 PM MDT WED JUL 24 2013

PERSISTENT UPPER LEVEL RIDGE OVER THE SOUTHWESTERN
CONUS AND A TROF TO THE EAST OF THE REGION WILL KEEP NORTHWESTERLY
FLOW OVER THE NORTHERN PLAINS THROUGH THE WEEKEND. THE RIDGE TO THE
WEST WILL LIKELY WEAKEN EARLY NEXT WEEK...ALLOWING FOR A MORE ZONAL
FLOW. A SERIES OF RELATIVELY WEAK UPPER LEVEL DISTURBANCES WILL PASS
OVER THE REGION THROUGH THE PERIOD AND BRING A NEAR DAILY CHANCE FOR
THUNDERSTORMS...ESPECIALLY ACROSS NORTHEASTERN WY AND SOUTHWESTERN
SD. THE TIMING AND TRACK OF THESE DISTURBANCES IS UNCERTAIN THIS FAR
OUT...SO WILL KEEP PCPN CHANCES RATHER BROADBRUSHED AT THIS POINT...
ESPECIALLY NEXT WEEK. TEMPERATURES WILL BE SLIGHTLY BELOW AVERAGE
OVER THE WEEKEND...RISING TO NEAR AVERAGE LEVELS EARLY NEXT WEEK.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1023 PM MDT WED JUL 24 2013

SCT TSTMS ARE EXPECTED TO MOVE INTO FAR NERN WY AND NWRN SD
OVERNIGHT...PRODUCING LOCAL MVFR CONDITIONS. THESE STORMS WILL
THEN TRACK INTO CNTRL SD THURSDAY MORNING. A COLD FRONT WILL MOVE
THROUGH THE AREA EARLY THURSDAY...WITH SOME LOCALIZED MVFR CIGS
LINGERING THROUGH THE DAY BEHIND THE FRONT.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

UPDATE...JOHNSON
SHORT TERM...POJORLIE
LONG TERM...26
AVIATION...JOHNSON
Hazardous weather outlook, Jul 24, 2:42 AM MST, 23 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
342 AM MDT WED JUL 24 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-251400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
342 AM MDT (442 AM CDT) WED JUL 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE
THIS AFTERNOON ACROSS PARTS OF NORTHEASTERN WYOMING...THE BLACK
HILLS AND SOUTHWESTERN SOUTH DAKOTA. A FEW SEVERE THUNDERSTORMS ARE
POSSIBLE WITH LARGE HAIL AND DAMAGING WIND GUSTS. THERE IS A BETTER
CHANCE OF THUNDERSTORMS OVER NORTHEASTERN WYOMING AND WESTERN AND
CENTRAL SOUTH DAKOTA TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS OVER THE AREA EACH DAY.
WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Jul 24, 11:27 PM MST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1227 AM MDT THU JUL 25 2013

WYZ054-250700-
NORTHERN CAMPBELL WY-
1227 AM MDT THU JUL 25 2013

...STRONG THUNDERSTORM OVER NORTHWESTERN CAMPBELL COUNTY...

AT 1222 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 11 MILES NORTH OF RECLUSE...OR 42 MILES
SOUTHWEST OF BROADUS...MOVING SOUTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SPOTTED HORSE...
  RECLUSE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4500 10601 4501 10554 4483 10520 4446 10573
      4480 10603 4498 10604
TIME...MOT...LOC 0626Z 318DEG 38KT 4486 10572

JC
Special weather statement, Jul 24, 11:48 PM MST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1248 AM MDT THU JUL 25 2013

WYZ056-250715-
WESTERN CROOK WY-
1248 AM MDT THU JUL 25 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CROOK COUNTY UNTIL
115 AM MDT...

AT 1243 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 10 MILES EAST OF LIGHTNING FLAT...OR 43 MILES
SOUTHEAST OF BROADUS...MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  NEW HAVEN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4501 10489 4501 10452 4497 10443 4470 10483
      4500 10510
TIME...MOT...LOC 0648Z 311DEG 24KT 4497 10478

JC
Special weather statement, Jul 25, 1:10 AM MST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
210 AM MDT THU JUL 25 2013

SDZ012-073-250845-
BUTTE SD-SOUTHERN MEADE CO PLAINS SD-
210 AM MDT THU JUL 25 2013

...STRONG THUNDERSTORM OVER WESTERN MEADE AND SOUTHERN BUTTE
COUNTIES...

AT 206 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NEWELL...OR 20 MILES NORTH OF DOWNTOWN
STURGIS...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  VALE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4475 10315 4456 10323 4464 10352 4477 10348
TIME...MOT...LOC 0810Z 281DEG 17KT 4469 10340

JC
Local storm report, Jul 25, 1:17 AM MST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
217 AM MDT THU JUL 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 AM     TSTM WND GST     4 SE SUNDANCE           44.36N 104.33W
07/25/2013  M75 MPH          CROOK              WY   TRAINED SPOTTER

&&

SRUDGE
Special weather statement, Jul 25, 1:17 AM MST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
217 AM MDT THU JUL 25 2013

SDZ012-024-025-WYZ056>058-071-250845-
BUTTE SD-NORTHEASTERN CROOK WY-NORTHERN BLACK HILLS SD-NORTHERN FOOT
HILLS SD-WESTERN CROOK WY-WESTON WY-WYOMING BLACK HILLS WY-
217 AM MDT THU JUL 25 2013

...STRONG GUSTY WINDS FROM THUNDERSTORMS...

AT 216 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ALADDIN TO 6 MILES
SOUTHEAST OF SUNDANCE TO UPTON...AND MOVING SOUTHEAST AT 40 MPH.

WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  DOWNTOWN SPEARFISH...
  UPTON...
  INYAN KARA MOUNTAIN...
  BEULAH...
  MOSKEE...
  OSAGE...
  BUCKHORN...
  O'NEIL PASS...
  FOUR CORNERS...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 1 AND
14...

THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 176 AND
207...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4442 10440 4476 10421 4450 10381 4416 10398
      4414 10402 4414 10405 4411 10406 4390 10438
      4417 10485
TIME...MOT...LOC 0817Z 310DEG 34KT 4461 10415 4434 10428
          4415 10462

JC
Special weather statement, Jul 25, 1:42 AM MST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
242 AM MDT THU JUL 25 2013

SDZ013-073-250930-
NORTHERN MEADE CO PLAINS SD-SOUTHERN MEADE CO PLAINS SD-
242 AM MDT THU JUL 25 2013

...STRONG THUNDERSTORM OVER CENTRAL MEADE COUNTY UNTIL 330 AM MDT...

AT 239 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF UNION CENTER...OR 37 MILES EAST
OF DOWNTOWN STURGIS...MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  UNION CENTER...
  ENNING...
  HEREFORD...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4453 10303 4469 10271 4449 10217 4417 10284
TIME...MOT...LOC 0842Z 320DEG 24KT 4453 10277

JC

The radar

The Rapid City radar (KUDX), 50 km away, was scanning. The volume nearest the first event began at 09:02 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Meade

When
July 25, 2:02 AM MST
Where
Meade County, 0.26 mi WNW of Union Center
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
44.561, -102.675

Thunderstorm Wind, Pennington

When
July 25, 2:32 AM MST
Where
Pennington County, 0.67 mi SE of Rapid City
Measured
51 kt (59 mph) measured gust
Reported by
Official NWS Observations
Coordinates
44.073, -103.211

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466864, 470737.